Since my husband was diagnosed with RA he has taken methotrexate, steroids , hydroxichloryquin, (diagnosed 2 years ago ) still in pain but even worse is his breathing he needs an inhaler and can’t walk up the stairs without using his inhaler, can anybody tell me which drug is causing the problem with his breathing? He also has large nodules on his elbows which he’s been told nothing can be done about.My poor husband is in pain constantly and is also taking ibuprofen, can anyone help? Thank you.
Methotrexate or steroids: Since my husband was... - NRAS
It’s probably the methotrexate... your doctor should have informed you that he needs regular chest X-rays to make sure the lungs are ok after starting to take the meds.
But overall I think his meds are not working for him and he needs another cocttail.
Wishing him a pain free everything!
I think first port of call should be his GP to rule out any other cause for the breathlessness. Unfortunately RA can also affect the lungs so it could be that rather than the medication. Has it just come on or has he had the breathlessness for a long time. You say he has an inhaler why and how long has he been prescribed this?
Pain wise he needs to see his rheumy and explain he is in pain as it sounds like his meds need tweaking in some form or another. He may need to be a little pushy about that. Hope he feels better soon. Good luck
Hi Jimijames, definitely get your husband to speak to his gp about the breathlessness so that causes other than ra can be ruled out.
I would also call his ra team and ask for a review of his meds. Constant pain accompanied by nodules can be a sign that the methotrexate and hydroxychloroquine are not sufficiently working. It could be that another dmard needs adding in or he could be eligible for biologic therapy such as Humira.
When my medication wasn't working I also had a cough and elbow nodules. I needed to use an inhaler at night. Coincidentally when I started the biologic RoActemra my "asthma" went away and my nodules reduced in size until barely visible.
With regard to the ibuprofen. Has your husband been given a stomach protector such as omaprazole. If not he should request one as daily use of ibuprofen can irritate the stomach.
The best advice I can give is to be vocal with your rheumatology team. Don't just suffer until the next scheduled appointment. Once damage is done it's hard to undo. Best of luck and hope he feels better soon x
I was given the RoActemra after failing on Humira. Things had got so bad that I was on daily steroids and morphine. I couldn't walk and needed a wheelchair. My consultant said it was a good choice for my kind of ra as I was positive for rheumatoid factor and anti ccp with very high inflammation.
I started Actemra in November and this week I joined a gym. The right drug can be a game changer for some. I feel so lucky but learnt the hard way not to suffer in silence. x
You need to take him to the drs to find out what is causing the problem. What works for one person doesn't always work for others.xxxx
In addition to working with husband’s medical team to revisit his treatment plan, Jimijames, andyswarbs experience ( healthunlocked.com/nras/pos... , healthunlocked.com/nras/pos... ) might be of interest to you & your beloved? 🤔 Very best wishes to you both. 😌 🙏 🍀 🌺 🌞
Hiya Jimijames. I'm afraid it's little use us guessing, he really needs to see both his GP to discuss his breathlessness & his Rheumy to discuss if his meds need tweaking or NSAIDs/pain relief changing. The trouble is breathlessness could be caused by a number of things with the meds he's on but if his inhaler isn't helping or he's needing to use it more regularly something's amiss & he should discuss it with his GP.
There are other DMARDs his Rheumy could prescribe, maybe even before he's considered being tested for biologics but again we'd be guessing so if he doesn't have a Rheumy appointment any time soon he could call the helpline to talk to one of his nurses.
I hope the breathlessness is solved easily but he may need chest X-rays & other investigations, maybe a cardiovascular check before it is, ibuprofen along with other NSAIDs can cause changes, as can RD itself, I have one annually because of the meds I take & family history.
I hope these problems are solved easily enough but his GP & Rheumy are the ones to ask.
Thank you, he’s having an X-ray soon.
I have not read the other responses but would say he needs to get a chest x-ray.
I take MTX, HCQ and Pred. And was told to come off MTX immediately if I developed a dry cough or had any breathing issues, get down to the GP and get a chest x-ray and to not go back on the MTX till I got the all clear.
Also when I started MTX 2 years ago I was told that MTX is more likely to cause lung problems in the first couple of months.
Thanks Joy, he’s having an X-ray next week, I’m fed up with the Doctors doing nothing!x